Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Stability under step loading of infinitely long columns with localized imperfections


Authors: John C. Amazigo and Deborah F. Lockhart
Journal: Quart. Appl. Math. 34 (1976), 249-256
DOI: https://doi.org/10.1090/qam/99654
MathSciNet review: QAM99654
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The dynamic buckling of a long column with small dimple imperfections resting on a nonlinear foundation and subjected to axial step-loading is studied using a formal multi-variable perturbation expansion. Simple asymptotic formulas are obtained for the dynamic buckling load and lateral deflection in terms of the Fourier transform of the imperfection. It is found that the static and dynamic buckling loads are equal.


References [Enhancements On Off] (What's this?)

  • [1] W. T. Koiter, On the stability of elastic equilibrium (in Dutch), Thesis, Delft, Amsterdam (1945); English translation issued as NASA TTF-10, 1967
  • [2] B. Budiansky and J. W. Hutchinson, Dynamic buckling of imperfection-sensitive structures, in Proceedings of the eleventh international congress of applied mechanics, ed. H. Görtler, Springer-Verlag, 1966, 636-651
  • [3] J. W. Hutchinson and B. Budiansky, Dynamic buckling estimates, A.I.A.A. Journal 4, 525-530 (1966)
  • [4] B. Budiansky, Dynamic buckling of elastic structures: criteria and estimates, in Dynamic stability of structures, ed. G. Herrmann, Pergamon, New York, 1966
  • [5] J. C. Amazigo and D. Frank, Dynamic buckling of an imperfect column on nonlinear foundation, Quart. Appl. Math. 31, 1-9 (1973)
  • [6] J. C. Amazigo, B. Budiansky and G. F. Carrier, Asymptotic analysis of the buckling of imperfect columns on nonlinear elastic foundations, Int. J. Solids Struct. 6, 1341-1356 (1970)
  • [7] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. II, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1989. Partial differential equations; Reprint of the 1962 original; A Wiley-Interscience Publication. MR 1013360


Additional Information

DOI: https://doi.org/10.1090/qam/99654
Article copyright: © Copyright 1976 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website